MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216A
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017); Device Handling Problem (3265)
Health Effect - Clinical Code Hemorrhage, Subarachnoid (1893)
Date of Event 10/02/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since catheters for drug delivery were placed into the patient's brain in a different position than intended with the brainlab navigation involved, although: there is no indication of a systematic error or malfunction of the brainlab navigation device, and according brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.According to the hospital, the "posterior fossa syndrome" may be transient, and no further negative clinical effects or remedial actions that would have been required were reported by the hospital for this specific patient due to this issue.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of the catheter placement is a combination of the following factors: the angle between planned trajectory and the perpendicular to the skull was larger than recommended (36 degrees for anterior catheter and 40 degrees for posterior catheter; recommended is not exceeding a 33 degree angle), which can lead to bending or unintentional movement of the drill bit and thus cause deviations from the planned trajectory (also see above described drilling issues for the second/anterior catheter).Movement and realignment of the varioguide during (free-hand) drilling can result in deviations between initial and realigned varioguide position, and thus to deviations from the planned trajectory.The applied workflow to insert the bone anchor free-hand around the catheter (instead of using the bone anchor driver through the aligned varioguide and guide tube) may lead to a shift in catheter position.Apparently the deviation was not detected before the catheter placements with the necessary and continued navigation accuracy verification by the user.Further note that the planned trajectories as well as the actual trajectories crossed sulci/vessels.The actual path of the anterior catheter passed a sulcul/vessel at 35 mm from the catheter tip.Crossing sulci/vessels may lead to bleeding/hemorrhage.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the breakage of the stylet is the force applied by repeated attempts to pass the stylet despite bumping against the bone anchor thread.Note, even if the stylet breaks the design allows for safe and complete removal of all components as there are several protective heat shrink tubes around the inner lumen.There is no indication of a systematic error or malfunction of a brainlab device.Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer, to recommend usage of dedicated iplan flow software for catheter planning, and remind of appropriate training before using brainlab devices.
 
Event or Problem Description
A cranial surgery for catheter placement for convection-enhanced drug delivery (ced) has been performed with the aid of the brainlab cranial navigation system 3.1.3 (on (b)(6) 2018).Target was a glioblastoma brain tumor, with diameter approx.27 mm, located in the right temporal / occipital lobes, approx.6 cm from the surface.Several pre-operative ct/mri scans were acquired, including an mri scan acquired on the day of surgery, to use with navigation.Two trajectories were planned for the procedure using iplan flow.Placement of two catheters was intended.During the procedure the surgeon/resident: positioned the patient in a lateral orientation and attached the 4 sphere standard cranial reference array for navigation; replanned the trajectories using brainlab cranial navigation system; performed the initial patient registration on the pre-operative mri scan (to match the display of the navigation to the current patient anatomy); verified accuracy of the registration and determined it good for this procedure; replanned the entry points of the planned trajectories using aid of navigation; draped the patient and exchanged the unsterile reference array for a sterile one; verified accuracy and determined it good for this procedure; walked through a sterile dry run of the varioguide drill kit with brainlab flexible catheter; aligned the varioguide to the first (posterior) trajectory; drilled the burr hole for the first catheter using the brainlab drill kit; measured out how far the shunt stylet for the flexible catheter must be passed to reach target; inserted and secured the first bone anchor and passed the first catheter with aid of navigation; realigned the varioguide to zero position, then aligned the varioguide to the second (anterior) trajectory; drilled the burr hole for the second catheter using the brainlab drill kit; could not drill completely through the bone because the drill bit was not long enough (due to extreme angle at which the trajectory was planned); removed the drill bit depth stopper to clear more length of the drill bit to continue drilling; since drill bit was still too short, moved the varioguide, and drilled through the remainder of the skull (approx.3 mm) without aid of navigation; realigned the varioguide; inserted and secured the second bone anchor and passed the second catheter with aid of navigation, whereby the catheter/stylet kept bumping against the bone anchor thread; attempted repeatedly to pass the stylet despite bumping against the bone anchor thread, which led to breakage of two stylets (a new catheter was used after each breakage); took out the bone anchor, fed the aligned catheter (still through the varioguide), then screwed down the bone anchor around the catheter with his hand; proceeded to pass the second catheter to the pre-measured distance calculated earlier (calculation done analogous to first catheter); obtained an intra-operative mri scan that showed that the catheters were not placed as intended (depth/target point deviation of approx.11 mm for both catheters, entry point deviation of approx.10.5 and 13 mm, radial error of approx.3.8 and 6.3 mm); retracted the second catheter by 1 cm during drug infusion.According to the hospital, a tiny hemorrhage in the subarachnoid space and a "posterior fossa syndrome" (a collection of neurological symptoms) did occur, which may be transient, as subarachnoid bleed clears.The data (post infusion mri) show that there was some tumor coverage by the drug.No further negative clinical effects or remedial actions that would have been required were reported by the hospital for this specific patient due to this issue.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
MDR Report Key8022881
Report Number8043933-2018-00040
Device Sequence Number19191108
Product Code HAW
UDI-Device Identifier04056481000479
UDI-Public04056481000479
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216A
Device Catalogue Number22216A
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2018
Initial Report FDA Received Date10/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;